Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS North Platte, NE

August 15, 2004Arthur County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2004, 6:16 PM MDT for Arthur County, Grant County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 6:16 PM MDT (00:16 UTC)
Expired
Aug 15, 2004, 7:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Arthur County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160016
SVRLBF
NEC005-075-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM MDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ARTHUR
  SOUTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 700 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF ARTHUR...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF ARTHUR BY 635 PM MDT


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4188 10147 4188 10186 4144 10181 4144 10144

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:24 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 15, 1:24 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM CDT SUN AUG 15 2004

...FORECAST CHALLENGE IS POPS...

.DISCUSSION...
AT 18Z SURFACE FRONT WAS SOUTH OF THE BLACK HILLS WITH MODELS
CONTINUING TO SLOW FEATURE DOWN WHILE MOVING SOUTHEAST. LAPS DATA
SHOWS CAPE VALUES TO 2400 J/KG OVER THE CENTRAL NEB PANHANDLE WITH
AXIS OF GREATEST INSTABILITY NORTHEAST ACROSS THE PANHANDLE. VISIBLE
SATELLITE SHOW CU FORMING IN ADVANCE OF THE FRONT AS SURFACE HEATING
HAS HELPED FURTHER DESTABILIZE THE ATMOSPHERE...AND WV IMAGERY SHOWS
WAVE DROPPING SE ACROSS WESTERN SD MORE IN LINE WITH ETA SOLUTION
WITH STORMS IN THE NEAR TERM. RADAR MOSAIC HAS ISOLATED CELLS FROM
SOUTH CENTRAL SOUTH DAKOTA INTO THE NORTHWEST PANHANDLE ATTM.

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
WEST THIS EVENING THEN WITH THE LOSS OF HEATING STORMS WEAKENING AND
DISSIPATING ACROSS THE WEST WHILE SCATTERED SHOWERS/THUNDERSTORMS
MOVE INTO THE NORTH CENTRAL OVERNIGHT. FRONT BECOMES ILL-DEFINED AS
IT MOVES SOUTHEAST OVERNIGHT INTO MONDAY WITH INCREASING ANTICYCLONIC
FLOW ALOFT ACROSS THE WEST. WITH NO SIGNIFICANT WAVE TO MOVING
SOUTHEAST ON MONDAY REMOVED ALL PRECIP EXCEPT EXTREME EAST IN NORTH
CENTRAL DURING THE MORNING HOURS.

MONDAY NIGHT UPSLOPE FLOW WILL BE REDIRECTED SOUTH TO ALONG
THE COLORADO HIGH PLAINS AS SURFACE HIGH RIDGES SOUTHEAST INTO
WESTERN NEBRASKA. UPPER RIDGE AXIS WILL WEAKEN OVERNIGHT AS
DISTURBANCES MOVE INTO THE RIDGE AXIS WITH CHANCE FOR THUNDERSTORMS
TUESDAY. TUESDAY MODELS IN GENERAL AGREEMENT BUT DIFFER IN
PLACEMENT OF CONVECTION AS DISTURBANCE MOVES SOUTHEAST WITH MODEL
BLEND USED.

BEYOND TUESDAY MODELS HAVING A TIME IN HOW TO HANDLE WEST
COAST UPPER RIDGE AND ENERGY TO MOVE SOUTHEAST. TRENDED WITH
PREVIOUS MODEL CONSISTENCY WHERE GFS KEEPS MAIN FORCING TO
THE SOUTHWEST. UNTIL MODEL CONSISTENCY INCREASES FOCUSING LIFTING
ENERGY TO THE NORTHEAST THURSDAY WILL GRIDS AS IS. TEMPERATURES
TO REMAIN AT OR NEAR NORMAL AS COLDEST AIR SKIRTS SOUTHEAST ACROSS
THE NORTHERN MIDWEST AND GREAT LAKES REGION.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Aug 15, 2:35 PM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SUN AUG 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-161030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
335 PM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT...MAINLY NORTH OF
INTERSTATE 80S. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS...ALONG AND NORTH OF LINE FROM OSHKOSH
IN GARDEN COUNTY...TO ONEILL IN HOLT COUNTY. GUSTY SOUTHERLY WINDS
WERE TRANSPORTING MOISTURE NORTHWARD...AND INTERSECTING A SURFACE
BOUNDARY ACROSS NORTHWEST AND NORTH CENTRAL NEBRASKA. STRONG HEATING
AND UPPER LEVEL DISTURBANCE WILL HELP SPREAD THESE STRONG
THUNDERSTORMS SOUTHEAST INTO PORTIONS OF WEST CENTRAL AND NORTH
CENTRAL NEBRASKA THROUGH THE EVENING HOURS. A FEW THUNDERSTORMS MAY
LINGER INTO THE EARLY MORNING HOURS...EAST OF HIGHWAY 83...BUT ARE
NOT EXPECTED TO REACH SEVERE LIMITS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY...MENTIONED ABOVE WILL STALL ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA ON MONDAY AND TUESDAY. THUNDERSTORMS ARE
POSSIBLE ON MONDAY AFTERNOON AND EVENING ACROSS WESTERN PORTIONS OF
THE OUTLOOK AREA. SOME OF THESE MAY APPROACH SEVERE LIMITS WITH LARGE
HAIL THE MAIN THREAT. A BETTER CHANCE FOR SEVERE WEATHER EXISTS ON
TUESDAY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA. THIS AREA IS
MAINLY SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW. LARGE HAIL IS THE
MAIN SEVERE WEATHER THREAT.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. AT THIS
TIME...NO SEVERE WEATHER IS EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA.

CLB/13

In the hours before

Local storm report, Aug 15, 3:28 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 W RUSHVILLE           42.71N 102.56W
08/15/2004  2.50 INCH        SHERIDAN           NE   LAW ENFORCEMENT

&&

RLB
Local storm report, Aug 15, 4:45 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             KILGORE                 42.94N 100.96W
08/15/2004  0.88 INCH        CHERRY             NE   CO-OP OBSERVER

&&

RLB
Local storm report, Aug 15, 4:54 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             9 S HAY SPRINGS         42.55N 102.69W
08/15/2004  1.75 INCH        SHERIDAN           NE   PUBLIC

&&

RLB
Local storm report, Aug 15, 5:20 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          17 NNW ANTIOCH          42.30N 102.75W
08/15/2004                   BOX BUTTE          NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:43 PM MDTSevere Thunderstorm WarningLBFCherry47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.